Hail, Scioto
- When
- July 17, 3:43 PM EST to 3:48 PM EST
- Where
- Scioto County, Otway
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.870, -83.180
Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours of July 17th. The main threat from these storms was hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 3:11 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT SAT JUL 17 2010 .SYNOPSIS... TWO MID LEVEL BOUNDARIES ARE LAID OUT OVER THE MID OHIO VALLEY AND THE LOWER GREAT LAKES REGION THIS AFTERNOON. BOTH OF THE SOUTHWEST TO NORTHEAST ORIENTED FEATURES ARE SPARKING THUNDERSTORMS ALONG THEM. LOW PRESSURE WILL MOVE EAST THROUGH THE GREAT LAKES SUNDAY NIGHT AND LAY OUT ANOTHER COLD FRONT THROUGH THE OHIO VALLEY EARLY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... CONVECTION WILL BE SCATTERED THIS AFTERNOON AND EVENING...AND SHOULD DECREASE LATER THIS EVENING BUT POSSIBLY SEE THE STRONGEST INDIVIDUAL CELLS PERSIST THROUGH THE NIGHT. DEWPOINTS IN THE LOW TO MID 70S SOUTHWEST TO UPPER 60S NORTHEAST WILL DICTATE HOW LOW MIN TEMPS TONIGHT GO. ZONAL UPPER LEVEL FLOW WILL CONTINUE TO BE HARD PRESSED TO CAPTURE DETAILS OF S/W AND OR VORT MAXIMA TO DISCERN WHERE STORMS MAY OR MAY NOT DEVELOP. WITH THAT IN MIND A BROAD BRUSH WAS USED IN THE PRECIP SCHEME TONIGHT. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... MODELS WILL CONTINUE TO BE UNDER PERFORMING IN THE NEAR TERM WITH THE ZONAL UPPER LEVEL FLOW. THEY ARE CAPTURING THE SURFACE LOW TRACKING EAST ON SUNDAY AFTERNOON AND OVERNIGHT BUT DIFFER SIGNIFICANTLY ON HOW THE BOUNDARY WILL LAY OUT OVER THE OHIO VALLEY AND ILN CWA. REGARDLESS OF THIS THE REGION WILL SEE AN INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS OVERNIGHT INTO EARLY MONDAY. BEFORE THIS HOWEVER...THE MID LEVEL CONVERGENCE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS THAT WILL BE AT A HIGHER POTENTIAL DURING THE DAY...PARTICULARLY SOUTHEAST OF DAYTON AND INTO THE SCIOTO RIVER VALLEY. HAVE LOWERED TEMPERATURES HERE TO JUST THE MID 80S WITH THE THOUGHT THAT RAIN COOLED OR AT LEAST SIGNIFICANT CLOUD COVER WOULD LIMIT THE UPPER BOUNDARY ON HIGHS IN THIS AREA. ANY STORMS THAT DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS. && .LONG TERM /MONDAY THROUGH SATURDAY/... MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD. LOW PRESSURE CENTER IS LOCATED IN WRN NY WITH CDFNT RUNNING BACK SW INTO THE FA. MODELS STALL THIS FNT ACRS THE FA FOR THE MAJORITY OF THE PERIOD. BY THURSDAY NIGHT INTO FRIDAY...GFS BRINGS A H5 WAVE ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES. THIS CAUSES A MORE SIGNIFICANT LOW TO FORM ON THE GFS. GFS SWINGS CDFNT THRU THE FA ON SATURDAY. MEANWHILE THE ECMWF AND THE DGEX TO SOME EXTENT LEAVES THE FNT STATIONARY INTO SATURDAY. SO WITH THAT ALL SAID. KEPT CHC POPS FOR MUCH OF THE PERIOD. WENT HIGHER CHC POPS DURING THE DAY VERSUS THE NIGHT. FOR TEMPS...WENT A MODEL BLEND OF SREF/GFS MOS MONDAY AND TUESDAY AND A CANADIAN/ECMWF/HPC BLEND FARTHER OUT. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... UNSTABLE AIRMASS AROUND THE AREA FOR THIS AFTERNOON. CU FIELD HAS ALREADY DEVELOPED AND WILL CONTINUE TO DEVELOP DURING THE AFTERNOON HOURS. A FEW SHOWERS HAVE STARTED TO POP UP AROUND THE AREA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EVENING TO BE SCATTERED AND THEREFORE IT IS DIFFICULT TO PINPOINT ANY ONE TIME THAT A THUNDERSTORM WILL IMPACT A TERMINAL. HAVE MENTION LIMITED TO A PERIOD OF VCSH OR VCTS AND CB. THUNDERSTORM ACTIVITY AROUND THE AREA WILL BEGIN TO DECREASE LATER THIS EVENING. CLOUD COVER DURING THE OVERNIGHT HOURS WILL DETERMINE HOW MUCH FOG DEVELOPMENT WILL OCCUR. AT THIS POINT HAVE A MENTION IN AT ALL SITES EXCEPT FOR KDAY AND KCMH. ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON HOURS OF SUNDAY AS WELL. OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY NIGHT THROUGH THURSDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...SITES AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 432 AM EDT SAT JUL 17 2010 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-180845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 432 AM EDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS IS EXPECTED TO BE LATER THIS AFTERNOON ALONG AND TO THE SOUTHEAST OF INTERSTATE 71. IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
A culvert was washed out near a fire station. Due to this, emergency vehicles were unable to leave the station. Several roads were flooded around the area with water flowing up to numerous houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238265, 238289, 238278, 238281, 238264, 238266, 238292.